Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

May 15, 2021Fayette County, Iowa

NWS La Crosse, WI issued this special weather statement at May 15, 2021, 4:47 PM CDT for Fayette County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2021, 4:47 PM CDT (21:47 UTC)
Expired
May 15, 2021, 5:15 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI

County Fayette County, IA

The radar

The La Crosse radar (KARX), 127 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:13 PM CDTHAIL 1.754 W Fayette, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS83 KARX 152147
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
447 PM CDT Sat May 15 2021

IAZ029-152215-
Fayette-
447 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...

At 447 PM CDT, a strong thunderstorm was located over Maynard, or
near Oelwein, moving east at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Oelwein, Fayette, Elgin, Maynard, Arlington, Wadena, Westgate,
Randalia, Highway 93 And County W 14, Volga River State Park,
Brainard, Highways 3 And 187, County Road W 45 And 187, County Road W
33 And 187, County Roads 3 And W 13, County Roads 3 And W 45, County
Roads 3 And W 33 and Albany.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4284 9207 4296 9161 4269 9161 4267 9205
TIME...MOT...LOC 2147Z 262DEG 22KT 4276 9192 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 15, 2:31 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 15, 2:31 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
231 PM CDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday)
Issued at 231 PM CDT Sat May 15 2021

A midlevel shortwave trough sits over the region with water vapor
showing another ripple in the flow over northern MN poised to drop
southeast through the area late this afternoon into early evening.
Meanwhile satellite and observed winds reveal a weak wind shift
boundary stretching from far northwest IA into central WI. Surface-
based instability has been gradually building west of the
Mississippi River where sunshine has been more prevalent today.
Temperatures are climbing through the 60s to low 70s in our far west
with dewpoints around 50. Isolated storms have been developing along
the central MN/IA border within this area of ~500 J/kg MLCAPE, aided
by weak convergence along the aforementioned boundary. Persistent
low clouds across the eastern half of the forecast area have been
keeping temperatures in the upper 50s to low 60s, though dewpoints
here are also around 50.

Expect an uptick in convection heading into mid to late afternoon as
the upstream shortwave lends some support. With greatest instability
(albeit limited) and decent wind shear (30-40 knots) coinciding over
southeast MN and northeast IA through this evening, expect storm
activity and potential for any stronger storms to generally be
focused near and west of the Mississippi River. That has been the
general trend shown in CAMs today, though there hasn't been great
agreement with timing and placement of convection, and it is still a
bit uncertain how far north storm initiation may extend. Isolated
near-severe hail or gusty winds will be the main threats with any
stronger storm. Areas east of the river aren't entirely out of the
woods for showers and storms, but any activity would be be weaker
and more isolated.

Activity expected to fizzle out later this evening, with greater
moisture in the low-levels looking to favor some fog or low stratus
development late tonight. Have added some fog to the forecast
tonight. Lows forecast to range from the mid 40s to lower 50s.

Low clouds expected to linger through much of Sunday morning,
diminishing a bit towards midday. If we manage to build any
instability, there will again be potential for some afternoon
showers and storms with that weak boundary still across our north
and yet another weak mid-level shortwave. The HRRR is certainly on
this bandwagon. Opted to add some slight chance PoPs to the
forecast. Look for highs in the low to mid 70s, though a bit cooler
if morning clouds are slower to diminish.

.LONG TERM...(Sunday night through Saturday)
Issued at 231 PM CDT Sat May 15 2021

Another shortwave looks to pass through the Midwest Sunday night
into Monday, but most of the energy and better moisture transport
looks south of the area. The bulk of the GEFS/EPS ensemble members
would keep precipitation south of the area as well, but a small
contingent of members and some of the deterministic guidance still
suggest a few showers will be possible on the northern edge in
northeast Iowa and southwest Wisconsin. For now, will keep small
PoPs there. Farther north, drier easterly flow will tend to favor
dry conditions. As an upper level ridge builds across the eastern
CONUS Tuesday through the end of the week, the local area will be
in southwest flow aloft with embedded shortwaves bringing
occasional shower chances. Southerly flow will also help to draw
up a plume of moisture from the Gulf for late week, with
instability and thunderstorm chances also returning, mainly
late Wednesday into the weekend.

Temperature-wise, the week is looking mild, but just how mild
remains in question. The NBM deterministic output continues to
consistently track closer to its own 25th percentile, suggesting
highs in the 70s to near 80. Taking a little closer look, the NBM
generally appears to track more closely to raw model output, with
bias-corrected output favoring the warmer side of things. Would
think that the drier/better mixing at the start of the week would
favor some temperature over-performance, though increasing
moisture and rain chances lower confidence later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1255 PM CDT Sat May 15 2021

Monitoring potential for widely scattered pop up showers and
perhaps a few storms later this afternoon into early evening, then
potential for fog and stratus development late tonight.

Morning MVFR cloud deck continues to scatter and should return to
VFR at LSE in the next hour or two. Expect a SCT to BKN VFR cloud
deck to linger into this evening. A weak boundary stretching from
northwest IA to north-central WI in conjunction with a shortwave
trough just to our northwest will provide a chance for showers and
storms towards 20Z as instability increases. Exactly where
convection initiates or whether it impacts the TAF sites is still
uncertain, so did not have enough confidence at this time to
warrant any greater impact in the TAFs than VCSH/VCTS. Will
monitor trends and amend as needed. Any stronger storm could
produce some small hail and perhaps gusty winds.

Convection should diminish by mid to late evening, with cloud
cover thinning a bit overnight. With light south to southeast
winds, fog and/or stratus development will be possible late
tonight. Decent chance of MVFR ceilings and visibility, perhaps
dropping to IFR but confidence is low. May not return to VFR until
near the end of this period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...Lee
AVIATION...Kurz
Hazardous weather outlook, May 15, 3:36 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
336 AM CDT Sat May 15 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
336 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and early evening. While organized severe weather is not
anticipated, any stronger storms may produce hail or gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Thursday and Friday. The probability
for organized severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 15, 4:17 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
417 PM CDT Sat May 15 2021

MNZ079-152145-
Wabasha-
417 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WABASHA COUNTY...

At 417 PM CDT, a strong thunderstorm was located near Plainview, or
14 miles southwest of Wabasha, moving southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Plainview, Bremen, Theilman, State Road 42 And County 14, County
Roads 18 And 4 and County Roads 79 And 2.

LAT...LON 4431 9221 4422 9207 4419 9207 4419 9208
      4411 9208 4411 9216 4419 9232 4419 9233
TIME...MOT...LOC 2117Z 307DEG 20KT 4420 9221

DAS
Special weather statement, May 15, 4:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
447 PM CDT Sat May 15 2021

IAZ029-152215-
Fayette-
447 PM CDT Sat May 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...

At 447 PM CDT, a strong thunderstorm was located over Maynard, or
near Oelwein, moving east at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Oelwein, Fayette, Elgin, Maynard, Arlington, Wadena, Westgate,
Randalia, Highway 93 And County W 14, Volga River State Park,
Brainard, Highways 3 And 187, County Road W 45 And 187, County Road W
33 And 187, County Roads 3 And W 13, County Roads 3 And W 45, County
Roads 3 And W 33 and Albany.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4284 9207 4296 9161 4269 9161 4267 9205
TIME...MOT...LOC 2147Z 262DEG 22KT 4276 9192

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:52 PM CDTSpecial Weather StatementARXBuffalo23 min
May 15, 6:58 PM CDTSevere Thunderstorm WarningARXBuffalo47 min
May 15, 4:50 PM CDTSevere Thunderstorm WarningARXFayette40 min
May 15, 4:17 PM CDTSpecial Weather StatementARXWabasha28 min
May 15, 5:01 PM CDTSpecial Weather StatementARXWabasha29 min
May 15, 5:17 PM CDTSpecial Weather StatementARXFillmore28 min
May 15, 5:31 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona44 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.